Alert archive / West Virginia / Tornado Warnings in 2022

Tornado Warning 9, NWS Pittsburgh, PA

June 8, 2022Greene County, Pennsylvania; Marshall County, Monongalia County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this tornado warning at Jun 8, 2022, 7:53 PM EDT for Greene County, Pennsylvania; Marshall County, Monongalia County, Wetzel County, West Virginia. It was in force for 7 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2022, 7:53 PM EDT (23:53 UTC)
Expired
Jun 8, 2022, 8:00 PM EDT
In force
7 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Greene County, PA, Marshall County, WV, Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:10 PM EDTTSTM WND DMGNew Freeport, PATREES DOWN. TIME ESTIMATE BASED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 7:25 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WFUS51 KPBZ 082353
TORPBZ
PAC059-WVC051-061-103-090030-
/O.NEW.KPBZ.TO.W.0009.220608T2353Z-220609T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
753 PM EDT Wed Jun 8 2022

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Southwestern Greene County in southwestern Pennsylvania...
  Northwestern Monongalia County in northern West Virginia...
  Northeastern Wetzel County in northern West Virginia...
  Marshall County in northern West Virginia...

* Until 830 PM EDT.
    
* At 752 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Hundred, or 15 miles northwest of Mannington,
  moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hundred around 800 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Aleppo, Littleton and New Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3965 8053 3970 8061 3988 8050 3978 8029
TIME...MOT...LOC 2352Z 227DEG 19KT 3970 8053 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
1 follow-up statement
640 
WWUS51 KPBZ 090000
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
800 PM EDT Wed Jun 8 2022

PAC059-WVC051-061-103-090010-
/O.CAN.KPBZ.TO.W.0009.000000T0000Z-220609T0030Z/
Greene PA-Monongalia WV-Wetzel WV-Marshall WV-
800 PM EDT Wed Jun 8 2022

...THE TORNADO WARNING FOR SOUTHWESTERN GREENE...NORTHWESTERN
MONONGALIA...NORTHEASTERN WETZEL AND MARSHALL COUNTIES IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 100 AM EDT for southwestern
Pennsylvania...and northern West Virginia.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 3965 8053 3970 8061 3988 8050 3978 8029
TIME...MOT...LOC 2359Z 227DEG 19KT 3973 8049 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 8, 5:11 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 8, 5:11 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
511 PM EDT Wed Jun 8 2022

.SYNOPSIS...
Showers and thunderstorms return this evening and overnight with
crossing low pressure. A few strong to severe thunderstorms will
be possible, mainly south of I 76. Drier weather returns on
Thursday before additional rain chances Friday night into
Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
No significant chances were made to the evening/overnight
forecast, though PoPs were nudged slightly to a blend of the
latest CAM runs. Widespread showers with embedded thunderstorms
are expected this evening into the overnight as sfc low
pressure with relatively strong upper jet support crosses the
region. Convection will progress east of the ridges through the
early pre-dawn hours Thursday.

Isolated strong to severe storms are still possible this
evening primarily south of I-76 where CAMs prog Eff. Bulk Shear
in the 45-55 kts range. Waning instability and llvl LRs with
loss of daytime heating will be the limiting factor as these
storms progress eastward into the CWA. Isolated hail and
damaging wind gusts will be the primary threat with any strong
storms that do develop, but an isolated tornado cannot be ruled
out given the anticipated shear profile.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Drier air will begin to overspread the region on Thursday while
upper troughing sets up over much of the east. Thursday will
see more cloud cover as cooler air spreads across the region. A
few isolated sprinkles pop up during the late morning/afternoon.

Low confidence forecast for Friday with large differences in
model solutions. Will rely on a blend of models for the Friday
forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Long range model ensembles indicate a low in the periphery could
introduce rain to the area this weekend. Temperature looks to
remain seasonable and summer-like through the period.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR should prevail through the late evening ahead of advancing
low pressure. Shra and tsra coverage should then increase after
00Z, with deterioration in both cigs and vis to MVFR/IFR
thereafter through early Thurs. Storms that do impacts regional
airports may have the potential to produce damaging wind, large
hail, and isolated tornadoes, with convection ending from west
to east through 06Z.

Lingering llvl moisture within increasing subsidence should
promote gradual improvement from IFR/MVFR and eventual VFR
by early Thurs aftn.

.Outlook...
Isolated restrictions within upper troughing may impacts ports
Friday morning, but overall VFR is expected through late Fri
under sfc high pres.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 8, 3:31 AM EDT, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
331 AM EDT Wed Jun 8 2022

OHZ041-PAZ007>009-013>016-020>023-073-074-WVZ001-090745-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Hancock-
331 AM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-049-050-PAZ029-031-075-076-WVZ002-003-509>514-090745-
Tuscarawas-Carroll-Harrison-Jefferson OH-Washington-Greene-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
331 AM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms possible this evening. The main threat will be
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ048-057>059-068-069-WVZ004-012-021-090745-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-
Marion-
331 AM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms possible this evening. The main threat will
be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 6:20 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
620 PM EDT Wed Jun 8 2022

OHZ057-082300-
Muskingum OH-
620 PM EDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MUSKINGUM COUNTY THROUGH
700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry State Forest, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Dresden, Philo,
Pleasant Grove, Gratiot, Fultonham, Cannelville, High Hill,
Chandlersville, and Bridgeville.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3994 8223 3995 8222 3995 8220 3997 8220
      4014 8200 3983 8173 3976 8194 3977 8207
      3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 2219Z 233DEG 30KT 3981 8220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 8, 7:01 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 PM EDT Wed Jun 8 2022

OHZ057-082330-
Muskingum OH-
701 PM EDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MUSKINGUM COUNTY THROUGH
730 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zanesville, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Concord, South Zanesville, North Zanesville, Philo,
Pleasant Grove, Norwich, Bridgeville, Duncan Falls, Otsego, Drake,
and Chandlersville.

This includes Interstate 70 in Ohio between mile markers 151 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3999 8212 4016 8189 4015 8179 4008 8172
      3994 8173 3984 8198
TIME...MOT...LOC 2301Z 234DEG 16KT 3996 8198

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:48 PM EDTSevere Thunderstorm WarningPBZGreene, Washington27 min
Jun 8, 7:12 PM EDTSevere Thunderstorm WarningPBZWetzel33 min
Jun 8, 7:27 PM EDTSevere Thunderstorm WarningPBZMarion, Marshall, Wetzel33 min

Nearby

Tornado Warnings in West Virginia, 2022Tornado Warnings in Pennsylvania, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.